I was diagnosed with Hashimoto's thyroiditis almost a year ago after an 8kg weight gain (from 63kg) and feeling cold constantly. Started on 50micrograms and now on 50 one day and 75 the next. Two questions:
1. I've not lost any of the weight even though i eat healthily and exercise alot. How can I? Is there certain vitamins i'm lacking or certain sorts of food i should eat or avoid?
2. I'm VERY active and wondering whether i need to change my dosage depending on exercise (bit like diabetics change injections). E.g. I cycled 90km at the weekend, and wonder whether this increases my need for levothyroxine? If so, should i increase dose on big days like that? (I exercise about 10-15 hours p.w. - combination of cycling, walking, strength & interval training/circuits, soccer, yoga, ...).
Question # 2 - good question. I have thought about that myself. Here is why it wont work. Levothyroxine (T4 synthetic hormone) takes a while to build up in your body, its termed the 'storage' hormone for this reason. You are constantly adding to it. Its not instantly active. So what you increase today will not take affect the same day or the next day for that matter. It will all go in the mix and slightly increase your levels weeks later - pointless.
T4 is supposed to be converted to T3 in your body by the liver, in some people this doesn't happen correctly, so they take in some form of additional T3 also. T3 is what makes you function. T3 meds are very short lived and can be felt within 1/2 hour of taking, and most is used up the same day, thats why its common to take this 2 X per day.
I suppose it would be possible to do this on T3 med only, but I'm sure it would just mess up your levels. And currently, the only way to check our thyroid hormone levels is to get a lab test.
I didnt mean to sound suggestive of additional T3, but felt I should explain the difference.
You really need to fine tune a T4 med by looking at the Free T3 and Free T4 testing first, not just TSH.
Some people still have many symptoms on Levothyroxine (T4 meds), and some will have low Free T3 on lab tests. Either one of these or both validates adding T3 med as a synthetic or trying natural dessicated that has both in it. Not sure what thyroid meds NZ allows.
If you feel good and labs reflect that, no need for T3 then. If you ride 90K (wow), your muscles must recover well, unlike someone who might need T3. T3 helps most with muscles, tendons, joints and digestive. But were all different.
You do not mention still having many hypo symptoms, do you? You may want to post your latest lab test with ranges for members comments.
I'm sure my doctor has probably done that - I know I have tests for T3 T4 and TSH regularly. Unfortunately I don't have the numbers, she just said they were in the right range (that was the point where I confessed to having increased my dosage as I couldn't deal with feeling constantly hungry all the time).
In terms of symptoms, my hungry signals are still screwed up. Increasing the dose helped but I still get this every now and again when I'm hungry even if i've just eaten. I don't understand, maybe my body is having trouble using the food? This coincides with feeling really cold all the time - and its summer here! - so I'm guessing the levels may have dropped since my last test in Jan.
I thought those were the two main symptoms. I do get unbelievably tired as a result of stress, this can last weeks, but I figured its probably to do with the stress hormones not being got rid of properly? Problem is, nobody knows anything about this stuff - you do which has been a great find! - any ideas where I can learn more?
I did have trouble on the first levothyroxine I tried too - very low (35bpm) and irregular heart rate and dizzy (low blood pressure?). My mother had the same on this generic, and we've both switched to GoldenSeal which seems much better.
You may also want to have your adrenal function tested. Thyroid and adrenal symptoms often go hand in hand and you mention your hunger signal being off, and one of the symptoms that goes along with low adrenal function is hypoglycemia (and you'll often feel hungry even though you may have just eaten something), along with low blood pressure, etc.
I was diagnosed with hypoglycemia as a kid but its been ok the last decade or so as i eat a pretty healthy diet. But i'll get my doc to test adrenal function next time i go in. Its such a mission trying to get to the bottom of this isn't it!!
How can your doctor ignore the low level of the most important thyroid hormone, free T3? FT3 is four times as active as FT4, plus FT3 has been shown in studies to correlate best with hypo symptoms. FT3 largely regulates metabolism and many other body functions. In addition, your FT4 is still below the midpoint of its range. Many of our members have reported that symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 was adjusted to at least midpoint of its range.
In my opinion the very best way to treat a thyroid patient is to test and adjust FT3 and FT4 levels with whatever type of medication is required to alleviate symptoms, without being constrained by resultant TSH levels. Based on your test results and the doctor's response, I suspect that the doctor is relying heavily on TSH. TSH is a pituitary hormone that is affected by so many variables that it is inadequate as a diagnostic by which to dose a patient. At best it should be only an indicator, to be considered along with more important indicators such as symptoms and the levels of the active thyroid hormones, FT3 and FT4.
Another thing you may hear from the doctor is that a suppressed TSH makes you hyyper. That is incorrect. Only hyper symptoms, likely due to excess levels of F3 and FT4, mean you are hyper. Many of our members report having suppressed TSH when on sufficient medication to relieve symptoms. I have had a TSH under .05 for over 25 years while taking a full daily replacement dose of medication, and still had lingering hypo symptoms until learning here about FT3 and supplementing my meds with a T3 source.
I think you can get some good material for discussion with your doctor by reading this link.
I was diagnosed with Hashimoto's in 2007 and have been going through a similar treadmill as you, only difference is that you seem to be managing to continue with a big exercise regime. I cannot. I was a big runner, and at the gym at least twice a week for two+ hours. This has seriously dropped for me now as I over-exhaust far too easily. Anyhow, not saying this is you, I think it is great you are still working out.
I can speak to the T3 experience. From June 2007 until March 2009 I was on T4 meds only. I had enormous difficulties with weight gain (63kg to 75kg over two years) and with hunger or rather, never feeling satisfied. I started T3 meds in March 2009 and felt wonderful , as if I had been given something that was always missing, until around November 2009 when I seemed to trip into Hyper. My advice is, if you do go on T3 meds, make sure it stays low. As the others point out, it is far more potent. And it is nice if you get a prescription for both T4 and T3, then if you get jittery you can stick to your T4 for a couple of days.
One more thing - I find that with thyroid function issues that the body is far more sensitive to blood sugar imbalance and caffeine. I was advised of this by others when I was diagnosed but it has taken me a couple of years to work it out. I only really manage to lose weight successfully on a high vegetable diet.
Another thing I have learned is that my weight is easier to control if I have one day a week as "do nothing" day. It is not easy to fit in but somehow my body responds really well to it.
It is like the thyroid underfunction body is a very very sensitive vehicle and the way we rev up the engine, take corners and the fuel we use is more important than it was before.
Anyhow, I wish you all the best with your training and hope your symptoms find some relief soon. I am sure you will find your way, most of us do or are doing so..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.